NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
Pediatric general anesthesia
My daughter 4 year old had a minor surgery done to remove a benign skin tumor on her arm last summer. The procedure was 20 minutes and she was under general anesthesia (GA). The surgon gave her a correct dose of Tylenol Codein to control pain. She was great when we saw her but I noticed 2 to 3 small red hives on her face, not obvious and quickly went away. So I didn`t tell anyone about them.
Questions: Is this a allergic reaction to GA or Codein (she is not allergic to Tylenol and there was no antibiotics used.) she is having dental procedure (8 fillings and a crown) next month under General Anesthesia and should I mention the hives to the anestheiologist? The dental procedure is estimated to be 1.5 to 2 hours, is that the longer the general anethesia, the less safe it can be?
Thank you for your question. I am not sure of the timing of all of this. Based on you note, I assume the “hives” appeared after you gave the codeine. Codeine is known to release histamine, an inflammatory agent (think anti-histamines and hay fever) so sometimes, rash and itching and possible minor hives could be a result of that.
Allergy to local anesthetic agents, except muscle relaxants, is very rare. It is unlikely that the allergy was to the GA drugs because IV and inhalation drugs usually trigger allergy very quickly and profoundly. It may be that this was not even an allergic reaction, as you suspect.
Regardless, I would mention this to the anesthesiologist so he can be extra cautious in his drug administration. Based on what you have told me, I don’t think I would alter my medication regiment except maybe to consider pain medication not in the codeine group.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University